Q: I have a daughter who is intolerant of many foods. She was a normal baby until she was three months old, and she started to have fits. Although I was always convinced that food was somehow the cause she was treated and harmed by many drugs. She has not got legal aid to see if she has a case against the Health Authority, and I have seen her notes. My solicitor is trying to find a paediatric neurologist who would help or, I suppose, failing that, a paediatrician or neurologist. Could you suggest anyone? It is obvious from the notes that the drugs did not help, and in fact harmed her. I have controlled the fits by diet now, although it has taken a long time to do, and I feel sure that there must be other children who could be helped by the conclusions I've reached, before they too are harmed by drugs. C.S., Huntingdon.
A: Although you do not disclose the kinds of drugs you believe caused your daughter's fits, have you investigated a possible relationship between them and your daughter's vaccination programme? It seems that she began having fits about the time that an infant receives her first diptheria, tetanus, pertussis (DTP) jabs.As you may know, the whooping cough (pertussis) element of the shots has been implicated without question in America in causing convulsions and other long lasting effects in children.
According to Mothering magazine, a recent carefully controlled study shows that only 7 per cent of all babies don't react to the vaccine; over half (54 per cent) had fevers and more than three quarters (82 per cent) exhibited behavioural changes. As for the more serious reactions like encephalitis, convulsions and permanent brain damage the best estimates, says Mothering, place reactions at somewhere between l in 3600 to l in 500,000.
Those figures are conservative, compared to the manufacturer's. In the Physician's Desk Reference, Lederle Laboratories, one of the manufacturers of the DTP vaccine, reports in nearly two pages of warnings written in capital letters: "THE INCIDENCE OF CONVULSION OR TRANSIENT SHOCK LIKE EPISODE OCCURRING WITHIN 48 HOURS OF VACCINATION HAS BEEN ESTIMATED TO BE 1 PER l,750 DOSES. ...PERTUSSIS VACCINE HAS BEEN ASSOCIATED WITH A GREATER PROPORTION OF ADVERSE REACTIONS THAN MANY OTHER CHILDHOOD IMMUNIZATIONS....NEUROLOGICAL COMPLICATIONS, SUCH AS CONVULSIONS, ENCEPHALOPATHY, AND VARIOUS MONO AND POLYNEUROPATHIES (single or multiple abnormalities of the peripheral nerves) INCLUDING GUILLAIN BARRE SYNDROME (characterized by pain, weakness and in some cases paralysis of the limbs), HAVE BEEN REPORTED FOLLOWING ADMINISTRATION OF PREPARATIONS CONTAINING DIPHTHERIA, TETANUS AND/OR PERTUSSIS ANTIGENS."
Elsewhere, Lederle warns: "SIGNIFICANT REACTIONS ATTRIBUTED TO THE PERTUSSIS VACCINE COMPONENT HAVE BEEN: HIGH FEVER OF 40.5 DEGREES CENTIGRADE (l05 DEGREES FAHRENHEIT), A TRANSIENT SHOCK LIKE EPISODE, EXCESSIVE SCREAMING (PERSISTENT CRYING OR SCREAMING FOR THREE OR MORE HOURS DURATION), AN UNUSUAL HIGH PITCHED CRY AND CONVULSIONS.
"ENCEPHALOPATHY HAS BEEN REPORTED FOLLOWING PERTUSSIS VACCINATION; ONE STUDY SUGGESTS THE INCIDENCE OF ENCEPHA LOPATHY OCCURRING WITHIN SEVEN DAYS OF VACCINATION MAY BE 1 PER 140,000 DOSES, WITH ENCEPHALOPATHY RESULTING IN DEATH OR PERMANENT DAMAGE TO THE CENTRAL NERVOUS SYSTEM ESTIMATED TO OCCUR IN 1 PER 330,000 DOSES."
As you may be aware, unlike in America and other countries where the vaccine's damaging effects are accepted, in this country a lbl million High Court test case alleging that a child was harmed by the whooping cough vaccine failed.
In other words, the court has determined that a connection between the vaccine and brain damage cannot be proved.
Nevertheless, if you believe your daughter's illnesses were caused by vaccine, a good starting point is the Association of Parents of Vaccine Damaged Children, 2 Church St, Shipston-on-Stour, Warks CV36 4AP.
Another good port of call for vaccine or other drug damage is Action for Victims of Medical Accidents. AVMA is in touch with a number of legal and medical minds who could determine whether you have a case against your doctors and may be able to put you onto doctors who would be able to testify as expert witnesses. Their address: Bank Chambers, l London Road, London SE23 3TP (08l 29l 2793).
The most important starting point is to obtain copies of your daughter's medical records. AVMA can advise you as to how to do so. And for all other parents, we recommend, as now mandated by American law, if you decide to have your children vaccinated, that for your own protection you insist on obtaining from your G. P. or whoever administers the vaccine the manufacturer and lot number of the vaccine, the date your child was vaccinated, and the name and the address of who administered it. It is also vital that you record any reactions, including changes in behaviour, fever, persistent or high pitched screaming, and contact your doctor immediately. Lederle suggests that if your child has any neurological reactions to the vaccine (or there is a history of seizures in the family) that you refrain from giving your child any further doses.